Thunderstorm Wind, Union
- When
- April 2, 1:10 PM CST
- Where
- Union County, 2.45 mi N of Shuler
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.215, -92.921
Several trees were blown down.
A strong upper level trough shifted east across Northern Mexico and into the Big Bend area of Southwest Texas during the early morning hours of April 2nd, before lifting northeast into North Texas during the afternoon. Meanwhile, an deepening surface low over North Texas allowed for warm, moist, and unstable air to stream north across East Texas and North Louisiana just south of a warm front as…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong upper level trough shifted east across Northern Mexico and into the Big Bend area of Southwest Texas during the early morning hours of April 2nd, before lifting northeast into North Texas during the afternoon. Meanwhile, an deepening surface low over North Texas allowed for warm, moist, and unstable air to stream north across East Texas and North Louisiana just south of a warm front as it stalled near the Interstate 20 corridor. Very strong wind shear and steepening lapse rates ahead of the ejecting upper level trough resulted in strong deep layer forcing for widespread strong to severe thunderstorms across East Texas south of Interstate 20, as well as much of Northcentral Louisiana and extreme Southcentral Arkansas. Numerous reports of wind damage and a few large hail reports were received across these areas, with several tornadoes (some strong) also having touched down across portions of Deep East Texas, Western and Central Louisiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 2, 1:04 PM CST, 6 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
204 PM CDT Sun Apr 2 2017
.DISCUSSION...
PDS TOR WATCH has been issued until 9 pm for most of north LA and
east Texas lakes. Rotating storm trend continues on uptick across
that area
&&
.PREV DISCUSSION... /issued 1107 AM CDT Sun Apr 2 2017/
DISCUSSION...
Tor watch issued for area until 7 pm, basically along and south
of I-20. SPC has also upgraded a portion of this area to high risk
for svr wx as well. As evident from looking at SHV 12z raob which
was not even indicative of tstms due to lack of instability and
moisture, and current widespread stg/svr storms in area attm, this
event is rapidly unfolding. LCH 12z sounding does show a blend of
stg instability and very high low lvl shear, which has translated
nwd with advancing warm front. Dewpoints have risen into upper
60s south and still upper 50s north. SE winds over gulf sustained
25 kts thus moisture advection will continue. Rain totals already
one to two inches east TX and nw LA with a lot more rainfall come,
likely verifying flash flood watch in effect thru the
overnight./VII/.
PREV DISCUSSION... /issued 631 AM CDT Sun Apr 2 2017/
AVIATION...
Showers and thunderstorms to increase in coverage from deep east
Texas northeastward across the region through 02/18Z. Should see
widespread TSRA conditions across area terminals from 02/18Z
through 03/04Z before conditions gradually improve from the west.
South to southeast winds to increase to around 10 to 15 knots
with higher gusts throughout the day becoming south at 10 knots
after 03/00Z. Otherwise, expect MVFR ceilings across area
terminals after 03/08Z. /05/
PREV DISCUSSION... /issued 514 AM CDT Sun Apr 2 2017/
DISCUSSION...
A highly complex, fluid, and uncertain, yet potentially very
significant weather event will unfold during the next 24 to 36
hours.
A strong upper level trough is still digging east-southeast in
Northern Mexico just west of the Big Bend of the Rio Grande. This
trough is expected to eject northeast into Northern Texas during
the afternoon, and into the Tri-State Area of Kansas, Missouri,
and Oklahoma by Monday morning. At the surface, a low pressure was
over North Texas. A warm front extends east from the low generally
due east from DFW and along the Arkansas/Louisiana state line. A
Pacific cold front trails from the surface low south-southwest
through Texas. Several distinct areas of convection have been
ongoing for much of the night. One band is located along the cold
front. A second band of more scattered cells has been trying to
develop across East Texas. Finally, a much more widespread mass of
convection, so of it severe, has been ongoing in Southwest Texas
closer to the upper trough and another developing surface low.
As the upper trough ejects northeast, the North Texas low and warm
front will continue to move north of our area. Farther south, the
new low over South Texas and a warm front extending east,
generally just north of the I-10 corridor, will also rapidly move
north ahead of the upper trough. Convection is expected to
develop across much of the area by this afternoon. Despite the
clouds and precip, model guidance shows good agreement in that a
very moist and unstable atmosphere will be in place. In addition,
deep layer shear is more than sufficient to support organized
updrafts. Severe weather is likely across the area for much of
today and into tonight.
Supercells are expected to develop by early afternoon, possibly
even by late this morning, well ahead of the cold front. The
greatest potential for tornadoes appears to be along and south of
the Interstate 20 corridor where low level shear will be
maximized, especially in close proximity to the northward-moving
surface and warm front moving into the area from South Texas.
There is also a potential for strong tornadoes with this system
today. Please see the Day 1 Convective Outlook from SPC for more
details. A strong QLCS is expected to develop along the cold front
and move into the area. The potential for embedded supercells and
tornadoes within the line also exists. Of particular concern is
the potential for highly organized bowing segments and widespread
wind damage. Tornadoes, damaging straight- line winds, and large
hail are all possible today.
If the threat for severe weather wasn't enough, flash flooding is
also a concern. Precipitable water values will also be well over
2 inches across much of the area, and the atmosphere is very
moisture- rich. This presents the possibility of very heavy
rainfall rates with the convection. Most locations generally south
of a line from Yantis, TX, to Marion, LA, could receive between
two and three inches of rainfall through sunrise Monday morning.
Rain rates of near 2 inches per hour have already been observed in
Central Texas this morning. The potential for cell mergers and
training of thunderstorms could easily result in localized amounts
over 4 inches occurring over a very short time period. Therefore,
a Flash Flood Watch has been issued. The severe weather and flash
flood threat will end from west to east this evening and tonight.
The threat should diminish as dry slotting occurs. By early
Monday morning, the severe weather and flooding threat should be
limited to North Central Louisiana.
Some lingering wrap-around precip is possible during the day
Monday, especially across Southeast Oklahoma and Southern
Arkansas, but intensity will be much lower. Beyond Monday, our
next chance for thunderstorms Tuesday night and into Wednesday as
the next upper level trough moves across the Plains.
CN
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 75 61 77 56 / 100 90 30 0
MLU 79 66 79 56 / 80 90 40 0
DEQ 70 57 73 51 / 90 90 40 0
TXK 71 59 73 54 / 90 90 40 0
ELD 73 62 75 54 / 80 90 40 10
TYR 75 58 77 56 / 100 70 20 0
GGG 74 58 77 56 / 100 70 20 0
LFK 78 59 82 57 / 100 70 10 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Flash Flood Watch through Monday morning for LAZ001>006-010>014-
017>022.
OK...None.
TX...Flash Flood Watch through Monday morning for TXZ124>126-136>138-
149>153-165>167.
&&
07/07Hazardous Weather Outlook National Weather Service Shreveport LA 1208 PM CDT Sun Apr 2 2017 LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-031715- Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River- Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 1208 PM CDT Sun Apr 2 2017 This Hazardous Weather Outlook is for portions of north central Louisiana...northwest Louisiana...east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... ...TORNADO WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM CDT MONDAY MORNING... There is a moderate to high risk of severe thunderstorms this afternoon and tonight. Multiple rounds of supercell thunderstorms are expected to develop this afternoon and evening. Strong to violent Tornadoes, damaging winds, large hail, and very frequent cloud to ground lightning, are all possible. These thunderstorms may also produce very high rainfall rates during a short amount time. This could result in localized rainfall amounts of 4 inches or more, which could lead to flash flooding. Therefore, a Flash Flood Watch is in effect. The severe weather and flooding threat will diminish from west to east after midnight through sunrise Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Thunderstorms may linger across portions of the area during the day Monday, but severe weather is not anticipated after sunrise Monday morning. Thunderstorms will be possible late Tuesday and into Wednesday as another upper trough and cold front move across the Southern Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed for a large portion of this afternoon into the overnight hours. ARZ059>061-070>073-TXZ096-097-108>112-031715- Little River-Hempstead-Nevada-Miller-Lafayette-Columbia-Union- Red River-Bowie-Franklin-Titus-Camp-Morris-Cass- 1208 PM CDT Sun Apr 2 2017 This Hazardous Weather Outlook is for portions of south central Arkansas...southwest Arkansas and northeast Texas. .DAY ONE...This Afternoon and Tonight... This is an Enhanced Risk of severe thunderstorms across portions of southwest Arkansas and extreme northeast Texas. Multiple rounds of strong to severe thunderstorms are expected to develop this afternoon and evening. Damaging winds and large hail are possible in stronger storms, along with a possible increased threat of tornadoes as the day progresses. Very heavy rainfall may also result in ponding of water on roadways and in low lying areas. The severe weather threat will diminish from west to east after midnight through sunrise Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Thunderstorms may linger across portions of the area during the day Monday, but severe weather is not anticipated after sunrise Monday morning. Thunderstorms will be possible late Tuesday and into Wednesday as another upper trough and cold front move across the Southern Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed later this afternoon into into the overnight hours. ARZ050-051-OKZ077-031715- Sevier-Howard-McCurtain- 1208 PM CDT Sun Apr 2 2017 This Hazardous Weather Outlook is for portions of southwest Arkansas and southeast Oklahoma. .DAY ONE...This Afternoon and Tonight... This is a Slight Risk of severe thunderstorms across Southeast Oklahoma and adjacent portions of extreme Southwest Arkansas today through early Monday morning. Damaging winds and large hail are possible in stronger storms later into the afternoon, along with a possible increased threat of tornadoes by evening. Very heavy rainfall may also result in ponding of water on roadways and in low lying areas. The severe weather threat will diminish from west to east after midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Thunderstorms may linger across portions of the area during the day Monday, but severe weather is not anticipated after sunrise Monday morning. Thunderstorms will be possible late Tuesday and into Wednesday as another upper trough and cold front move across the Southern Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation may possibly be needed late this afternoon into the overnight hours. TXZ124>126-031715- Wood-Upshur-Marion- 1208 PM CDT Sun Apr 2 2017 This Hazardous Weather Outlook is for portions of northeast Texas. .DAY ONE...This Afternoon and Tonight... ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM CDT MONDAY MORNING... There is an enhanced risk of severe thunderstorms this afternoon and evening for the area. Multiple rounds of supercell thunderstorms are expected to develop. Damaging winds and large hail are possible in stronger storms, along with a possible increased threat of tornadoes as the day progresses. These thunderstorms may also produce very high rainfall rates during a short amount time. This could result in localized rainfall amounts of 4 inches or more, which could lead to flash flooding. Therefore, a Flash Flood Watch is in effect. The severe weather and flooding threat will diminish from west to east after midnight through sunrise Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Thunderstorms may linger across portions of the area during the day Monday, but severe weather is not anticipated after sunrise Monday morning. Thunderstorms will be possible late Tuesday and into Wednesday as another upper trough and cold front move across the Southern Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this morning through the overnight hours. vii
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1227 PM CDT SUN APR 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM HAIL WELLS 31.49N 94.94W
04/02/2017 E1.00 INCH CHEROKEE TX PUBLIC
PUBLIC REPORTS QUARTER SIZE HAIL ON KTRE-TV
FACEBOOK PAGE.
&&
NWS SHREVEPORT LA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1229 PM CDT SUN APR 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL COLUMBIA 32.10N 92.08W
04/02/2017 E1.25 INCH CALDWELL LA LAW ENFORCEMENT
SHERIFF DEPT REPORTS HAIL IN DOWNTOWN
COLUMBIA.
&&
NWS SHREVEPORT LA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
112 PM CDT SUN APR 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL CENTER 31.80N 94.18W
04/02/2017 E1.50 INCH SHELBY TX PUBLIC
PUBLIC REPORTS LARGE HAIL VIA KSLA-TV.
&&
20PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
121 PM CDT SUN APR 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND GST 4 S CARTHAGE 32.10N 94.34W
04/02/2017 E50 MPH PANOLA TX TRAINED SPOTTER
SMALL LIMBS DOWN.
&&
ASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
140 PM CDT SUN APR 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM HAIL 9 W RUSK 31.81N 95.29W
04/02/2017 U0.50 INCH CHEROKEE TX PUBLIC
.
&&
ASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
201 PM CDT SUN APR 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM HAIL GARY CITY 32.03N 94.37W
04/02/2017 M1.00 INCH PANOLA TX PUBLIC
.
&&
20The Shreveport radar (KSHV), 121 km away, was scanning. The volume nearest the first event began at 19:11 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683531.